Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Best comonotone approximation


Authors: Frank Deutsch and Jun Zhong
Journal: Trans. Amer. Math. Soc. 344 (1994), 617-627
MSC: Primary 41A50; Secondary 41A65
DOI: https://doi.org/10.1090/S0002-9947-1994-1260201-1
MathSciNet review: 1260201
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A general theory of best comonotone approximation in $ C[a,b]$ by elements of an n-dimensional extended Chebyshev subspace is described. In particular, theorems on the existence, (in general) nonuniqueness, and characterization of best comonotone approximations are established.


References [Enhancements On Off] (What's this?)

  • [1] E. W. Cheney, Introduction to approximation theory, McGraw-Hill, New York, 1982. MR 0222517 (36:5568)
  • [2] F. Deutsch and P. H. Maserick, Applications of the Hahn-Banach theorem in approximation theory, SIAM Rev. 9 (1967), 516-530. MR 0216224 (35:7059)
  • [3] C. B. Dunham, Chebyshev approximation by families with the betweeness property, Trans. Amer. Math. Soc. 136 (1969), 151-157. MR 0236585 (38:4880)
  • [4] G. G. Lorentz and K. L. Zeller, Monotone approximation by algebraic polynomials, Trans. Amer. Math. Soc. 149 (1970), 1-18. MR 0285843 (44:3060)
  • [5] R. A. Lorentz, Uniqueness of approximation by monotone polynomials, J. Approx. Theory 4 (1971), 401-418. MR 0291688 (45:779)
  • [6] D. J. Newman, Efficient comonotone approximation, J. Approx. Theory 25 (1979), 189-192. MR 531408 (80j:41011)
  • [7] D. J. Newman, E. Passow, and L. Raymon, Piecewise monotone polynomial approximation, Trans. Amer. Math. Soc. 172 (1972), 465-472. MR 0310506 (46:9604)
  • [8] E. Passow and L. Raymon, Monotone and comonotone approximation, Proc. Amer. Math. Soc. 42 (1974), 390-394. MR 0336176 (49:952)
  • [9] E. Passow, L. Raymon, and J. A. Roulier, Comonotone polynomial approximation, J. Approx. Theory 11 (1974), 221-224. MR 0352807 (50:5293)
  • [10] L. Raymon, Comonotone approximation and piecewise monotone interpolation,, Theory of Approximation with Applications, (A. G. Law and B. N. Sahney, eds.), Academic Press, New York, 1976, pp. 220-236. MR 0412676 (54:798)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 41A50, 41A65

Retrieve articles in all journals with MSC: 41A50, 41A65


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1994-1260201-1
Keywords: Piecewise monotone, comonotone, comonotone approximation
Article copyright: © Copyright 1994 American Mathematical Society

American Mathematical Society